Pennsylvania, 2017

Winter Storm in Pennsylvania, March 13 to 14, 2017

March 13 to 14, 2017 · NWS CTP · 29 events in 29 counties and zones

A Miller-B East Coast winter storm affected the mid-Atlantic and northeastern United States over this two day period, producing heavy snow for the interior and snow to sleet to rain closer to the coast. Portions of central Pennsylvania received nearly two feet of snowfall, with much of the CTP CWA receiving warning-criteria snow.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A Miller-B East Coast winter storm affected the mid-Atlantic and northeastern United States over this two day period, producing heavy snow for the interior and snow to sleet to rain closer to the coast. Portions of central Pennsylvania received nearly two feet of snowfall, with much of the CTP CWA receiving warning-criteria snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 13, 6:04 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 13, 6:04 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service State College PA
704 PM EDT Mon Mar 13 2017

.SYNOPSIS...
A major winter storm will bring heavy snow to central
Pennsylvania this evening through most of Tuesday. The eastern
half or more of the commonwealth will see over 12 inches of
snow. After a period of lake effect snow during mid-week and
brief high pressure at the end of the week, an unsettled pattern
will return.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
* Major to even crippling storm possible for the eastern half
of the state.

The local forecast of snow amounts has gone up just
slightly, adding about 2-3 inches to the earlier numbers. EC and
NAM much wetter than the GFS. The high QPF seems on-order in the
east where the greatest 8H easterly wind anomalies point.

Satellite images showing a rapidly advancing shield of low
clouds moving northward from Central VA. Deepest moisture is
still a few hours away, with all models now very well-agreed on
timing. Sfc low will deepen rapidly tonight, but even more-so on
Tuesday as it passes our latitude. Snow rates will become
1-2"/hour in the heaviest mesoscale bands. Thundersnow is also
possible in those bands. Where and when these bands set up and
how/when they pivot is the major factor of where the totals
will be highest. These details are not easily seen even at this
close range. HRRR and RAP will be important tools in this
situation.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The challenge with this forecast lies in where to make the
really deep (>12") snow taper off. Placement of highest QPF is
generally E of State College by all models, but SLRs will be
greater/fluffier in the W. The sfc air is dry and winds
generally 10 mph sustained. The wind will certainly be stronger
closer to the coast and in eastern PA. However, no guidance
gives any of Central PA sustained winds of blizzard criteria
(frequent >=35mph gusts). Blizzard conditions are very rare
this far inland.

The biggest threat lies in the timing of the heaviest of the
snow. 1" and 2"/hr rates may be common between 3 and 10 AM. This
will create an extreme amount of trouble for travel.

Deformation snowfall will persist into Tuesday afternoon with
additional light accumulations in most areas. Far eastern areas
will continue to significantly add to their totals while
remaining on the western periphery of the heaviest snowfall
associated with the offshore coastal low.

The western counties will have the wind go northwesterly and
additional snow will come first from perhaps a lingering
deformation band and then some lake effect. The winds Tuesday
night will be stronger than during the rest of the storm.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A reinforcing surge of cold air will follow behind the big storm
with snow showers and a breezy NW wind Wed-Thu. Temperatures
well below average Wed behind the system with below average
temps continuing through the week.

Another wave drops across the region Fri into Sat with light
snow (rain/snow south) likely. Additional scattered snow showers
will impact the NW mtns through the weekend as breezy and chilly
flow returns.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Bands of snow just south of PA now and just west of PA.

Activity moving just a tad slower than expected so far, but
with these systems, it can jump/develop real fast.

Minor adjustments made to 00Z TAF package.

Earlier infomation below.

Mainly just high clouds across central PA now.

Storm getting organized across the southeast now, timing
still looks good.

Main change to 18Z package was adjust timing a hour or
two in spots, and add groups for changing conditions into
Tuesday.

The storm will rapidly overspread the region this evening with
rapidly lowering conditions. Heavy snow and LIFR cigs and vsbys
in +SN are expected overnight into Tuesday. Slow tapering of
snow Tuesday into Tuesday night. IFR conditions in the west and
MVFR conditions in the east expected Tuesday night.

Winds will pick up on Tuesday, as the coastal storm becomes
the main storm.

Mainly VFR conditions on Wednesday, except continuing
restrictions in west and north in widespread snow showers.

Outlook...

Mon Night-Tue AM...Widespread LIFR in +SN.

Tues PM...+SN/SN ending S-N in the east, but continuing in the
West. Generally improving to IFR W and MVFR E. Windy.

Wed...Mainly VFR, with residual MVFR conditions in snow
showers, especially in the west and north. Windy.

Thu...Mainly VFR, with residual MVFR conditions in snow
showers in the west and north. Winds slowly diminishing.

Fri...Mainly VFR.

Sat...Chance of rain and snow showers.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 10 PM EDT Tuesday for PAZ006-011-
012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066.
Winter Storm Warning until 8 AM EDT Wednesday for PAZ004-005-
010-017-024-033.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...RXR
AVIATION...Martin
Hazardous weather outlook, Mar 13, 10:37 AM EST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1137 AM EDT Mon Mar 13 2017

PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-141545-
Potter-Cameron-Northern Clinton-Northern Centre-Southern Centre-
Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
1137 AM EDT Mon Mar 13 2017

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 10 PM
EDT TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report snow and/or ice
accumulations to the National Weather Service in State College.

PAZ004-005-010-017-024-033-141545-
Warren-McKean-Elk-Clearfield-Cambria-Somerset-
1137 AM EDT Mon Mar 13 2017

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report snow and/or ice
accumulations to the National Weather Service in State College.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 winter storm. Local standard time, as filed.

Winter Storm, Adams

When
March 13, 9:00 PM EST to March 14, 1:30 PM EST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

A winter storm produced 10-16 inches of snow across Adams County.

Winter Storm, Blair

When
March 13, 9:00 PM EST to March 14, 1:30 PM EST
Where
Blair forecast zone
Reported by
COOP Observer
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

A winter storm produced 6-10 inches of snow across Blair County.

Winter Storm, Bedford

When
March 13, 9:00 PM EST to March 14, 1:30 PM EST
Where
Bedford forecast zone
Reported by
COOP Observer
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

A winter storm produced 8-12 inches of snow across Bedford County.

Winter Storm, Cumberland

When
March 13, 9:00 PM EST to March 14, 1:30 PM EST
Where
Cumberland forecast zone
Reported by
COOP Observer
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

A winter storm produced 12-18 inches of snow across Cumberland County.

Winter Storm, Dauphin

When
March 13, 9:00 PM EST to March 14, 1:30 PM EST
Where
Dauphin forecast zone
Reported by
COOP Observer
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

A winter storm produced 15-20 inches of snow across Dauphin County.

Winter Storm, Franklin

When
March 13, 9:00 PM EST to March 14, 1:30 PM EST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

A winter storm produced 7-12 inches of snow across Franklin County.

Winter Storm, Fulton

When
March 13, 9:00 PM EST to March 14, 1:30 PM EST
Where
Fulton forecast zone
Reported by
COOP Observer
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

A winter storm produced 7-12 inches of snow across Fulton County.

Winter Storm, Huntingdon

When
March 13, 9:00 PM EST to March 14, 1:30 PM EST
Where
Huntingdon forecast zone
Reported by
COOP Observer
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

A winter storm produced 10-14 inches of snow across Huntingdon County.

Winter Storm, Juniata

When
March 13, 9:00 PM EST to March 14, 1:30 PM EST
Where
Juniata forecast zone
Reported by
COOP Observer
Coordinates
40.531, -77.402 (the zone’s center; the record gives no point)

A winter storm produced 10-14 inches of snow across Juniata County.

Winter Storm, Lancaster

When
March 13, 9:00 PM EST to March 14, 1:30 PM EST
Where
Lancaster forecast zone
Reported by
COOP Observer
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

A winter storm produced 5-10 inches of snow across Lancaster County.

Winter Storm, Lebanon

When
March 13, 9:00 PM EST to March 14, 1:30 PM EST
Where
Lebanon forecast zone
Reported by
COOP Observer
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

A winter storm produced 12-16 inches of snow across Lebanon County.

Winter Storm, Mifflin

When
March 13, 9:00 PM EST to March 14, 1:30 PM EST
Where
Mifflin forecast zone
Reported by
COOP Observer
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

A winter storm produced 12-15 inches of snow across Mifflin County.

Winter Storm, Perry

When
March 13, 9:00 PM EST to March 14, 1:30 PM EST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

A winter storm produced 12-18 inches of snow across Perry County.

Winter Storm, Schuylkill

When
March 13, 9:00 PM EST to March 14, 1:30 PM EST
Where
Schuylkill forecast zone
Deaths
0 direct, 3 indirect
Reported by
COOP Observer
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

A winter storm produced 14-22 inches of snow across Schuylkill County.

Winter Storm, Snyder

When
March 13, 9:00 PM EST to March 14, 1:30 PM EST
Where
Snyder forecast zone
Reported by
COOP Observer
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

A winter storm produced 14-18 inches of snow across Snyder County.

Winter Storm, York

When
March 13, 9:00 PM EST to March 14, 1:30 PM EST
Where
York forecast zone
Reported by
COOP Observer
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

A winter storm produced 7-16 inches of snow across York County.

Winter Storm, Columbia

When
March 13, 11:00 PM EST to March 14, 1:30 PM EST
Where
Columbia forecast zone
Reported by
COOP Observer
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

A winter storm produced 20-24 inches of snow across Columbia County.

Winter Storm, Montour

When
March 13, 11:00 PM EST to March 14, 1:30 PM EST
Where
Montour forecast zone
Reported by
COOP Observer
Coordinates
41.028, -76.659 (the zone’s center; the record gives no point)

A winter storm produced 20-24 inches of snow across Montour County.

Winter Storm, Northern Centre

When
March 13, 11:00 PM EST to March 14, 1:30 PM EST
Where
Northern Centre forecast zone
Reported by
COOP Observer
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

A winter storm produced 6-10 inches of snow across Northern Centre County.

Winter Storm, Northern Clinton

When
March 13, 11:00 PM EST to March 14, 1:30 PM EST
Where
Northern Clinton forecast zone
Reported by
COOP Observer
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

A winter storm produced 6-10 inches of snow across Northern Clinton County.

Winter Storm, Northern Lycoming

When
March 13, 11:00 PM EST to March 14, 1:30 PM EST
Where
Northern Lycoming forecast zone
Reported by
COOP Observer
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

A winter storm produced 8-15 inches of snow across Northern Lycoming County.

Winter Storm, Northumberland

When
March 13, 11:00 PM EST to March 14, 1:30 PM EST
Where
Northumberland forecast zone
Reported by
COOP Observer
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

A winter storm produced 16-24 inches of snow across Northumberland County.

Winter Storm, Potter

When
March 13, 11:00 PM EST to March 14, 1:30 PM EST
Where
Potter forecast zone
Reported by
COOP Observer
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

A winter storm produced 6-10 inches of snow across Potter County.

Winter Storm, Southern Centre

When
March 13, 11:00 PM EST to March 14, 1:30 PM EST
Where
Southern Centre forecast zone
Reported by
COOP Observer
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

A winter storm produced 7-14 inches of snow across Southern Centre County.

Winter Storm, Southern Clinton

When
March 13, 11:00 PM EST to March 14, 1:30 PM EST
Where
Southern Clinton forecast zone
Reported by
COOP Observer
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

A winter storm produced 8-14 inches of snow across Southern Clinton County.

Winter Storm, Southern Lycoming

When
March 13, 11:00 PM EST to March 14, 1:30 PM EST
Where
Southern Lycoming forecast zone
Reported by
COOP Observer
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

A winter storm produced 13-19 inches of snow across Southern Lycoming County.

Winter Storm, Sullivan

When
March 13, 11:00 PM EST to March 14, 1:30 PM EST
Where
Sullivan forecast zone
Reported by
COOP Observer
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

A winter storm produced 18-21 inches of snow across Sullivan County.

Winter Storm, Tioga

When
March 13, 11:00 PM EST to March 14, 1:30 PM EST
Where
Tioga forecast zone
Reported by
COOP Observer
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

A winter storm produced 7-15 inches of snow across Tioga County.

Winter Storm, Union

When
March 13, 11:00 PM EST to March 14, 1:30 PM EST
Where
Union forecast zone
Reported by
COOP Observer
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

A winter storm produced 13-19 inches of snow across Union County.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Schuylkill2017-03-1483FemalePermanent HomeIndirect
Winter Storm, Schuylkill2017-03-14MalePermanent HomeIndirect
Winter Storm, Schuylkill2017-03-14MalePermanent HomeIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675620, 675622, 675623, 675624, 675787, 675788, 675789, 675790, 675791, 675792, 675793, 675794, 675800, 675802, 675803, 675810, 675621, 675795, 675796, 675797, 675798, 675799, 675801, 675804, 675805, 675806, 675807, 675808, 675809.